Dense Fog, Augusta
- When
- May 23, 4:15 AM EST to 7:00 AM EST
- Where
- Augusta forecast zone
- Reported by
- AWOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Visibility was around one-quarter mile.
Areas of dense fog formed within a calm lower troposphere beneath an upper low across portions of central Virginia.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Areas of dense fog formed within a calm lower troposphere beneath an upper low across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 23, 2:57 AM EST, 1 hour 18 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 357 AM EDT Sat May 23 2020 .SYNOPSIS... && .NEAR TERM /THROUGH TONIGHT/... Upper level low is currently over central MD per water vapor imagery and is helping to focus widespread showers along and east of I-95. This activity should push east of the Chesapeake Bay by 12Z if not sooner. In its wake, areas of dense fog have developed west of the Blue Ridge Mountains. May need a Dense Fog Advisory soon if currents trends persist. Hi-res models show very little if any activity this afternoon, however, global models show isold shallow convection forming along I-95, but mainly over northeast MD along the Susquehanna River. Any activity should die down quickly with loss heating. Models show a marine layer advecting in tonight as sfc flow becomes onshore. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Sunday looks to start out cloudy with a low cloud overcast beneath a strengthening subsidence inversion. Otherwise, heights rise Sun through at least mid next week as strong ridge builds from the west. Model PoPs seem overdone in this pattern and have scaled back to confine them to mainly west of Blue Ridge. Isold/widely sct afternoon and early evening t-storms seem possible mainly over the Appalachians. && .LONG TERM /TUESDAY THROUGH FRIDAY/... A broad upper level ridge will be in place over the eastern half of the United States Tuesday through the end of the week. High pressure is forecast to be situated offshore over the Atlantic Ocean. This will lead to a general south to southeasterly flow most of next week. Mostly dry weather is expected through the majority of next week but we can rule out some terrain induced showers and thunderstorms during the peak diurnal heating periods. A warming trend is expected next with daytime temps rising up into the mid to upper 80s by Friday. Overnight lows will be mild in the upper 50s and 60s. Toward the end of next week, a slow moving front that had been stalled over the midwest will slowly move through our region. There remains a lot of disagreement on how much moisture will be associated with this boundary and the exact timing. This boundary will likely bring the best chance for precipitation next week. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... Areas of dense fog forming at CHO and MRB. Showers ending by 12Z with conditions improving. Onshore flow tonight will bring low cigs again with MVFR/IFR cigs likely persiting into Sun morning. Otherwise, fair weather Sun and Memorial Day. VFR conditions are expected with a general south to southeasterly flow through Thursday. The CHO and MRB terminals could experience some isolated showers and thunderstorms that form along the higher elevations. && .MARINE... Showers this morning, otherwise good boating conditions expected through the Memorial Day weekend. No Small Craft Advisories are expected for Tuesday and Wednesday at this time with winds mainly out of the south to southeast. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...LFR SHORT TERM...LFR LONG TERM...JMG AVIATION...LFR/JMG MARINE...LFR/JMG
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 414 AM EDT Sat May 23 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-231000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 414 AM EDT Sat May 23 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-231000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 414 AM EDT Sat May 23 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Dense Fog Advisory is in effect until 8 AM EDT today for areas along and west of Interstate 81 and Albermarle and Nelson Counties in Virginia. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
13 dense fog. Local standard time, as filed.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
Visibility was around one-quarter mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893843, 893844, 893847, 893849, 893850, 893851, 893848, 893853, 893845, 893846, 893852, 893854, 893855.